Alert archive / Virginia / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 65, NWS Blacksburg, VA

June 21, 2020Pulaski County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 21, 2020, 1:13 PM EDT for Pulaski County, Virginia. It was in force for 43 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 21, 2020, 1:13 PM EDT (17:13 UTC)
Expired
Jun 21, 2020, 1:56 PM EDT
In force
43 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Pulaski County, VA

The radar

The Roanoke radar (KFCX), 37 km from the middle of the area, began a volume at 17:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 21, 1:26 PM EDTTSTM WND DMG3 S Dublin, VAABOUT HALF A DOZEN TREES DOWNED AROUND THE COUNTY, MOSTLY IN THE AREA SURROUNDING CLAYTOR LAKE. ONE TREE FELL ON A CAR ON WILDERNESS ROAD, NEAR ITS INTERSECTION WITH HANCE ROAD. TIME ESTIMATED FROM RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 5.2 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2020-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 54 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2020-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
54 J/kg
Mixed-layer CIN
-77 J/kg
Mixed-layer LCL
820 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

335 
WUUS51 KRNK 211713
SVRRNK
VAC155-211815-
/O.NEW.KRNK.SV.W.0065.200621T1713Z-200621T1815Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service BLACKSBURG VA
113 PM EDT Sun Jun 21 2020

The National Weather Service in BLACKSBURG has issued a

* Severe Thunderstorm Warning for...
  Pulaski County in southwestern Virginia...

* Until 215 PM EDT.

* At 111 PM EDT, a severe thunderstorm was located over Pulaski,
  moving south at 10 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is possible. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Pulaski...
  Dublin...
  Allisonia...
  Claytor Dam...
  Claytor Lake State Park...
  and Draper.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds, as well as
deadly cloud to ground lightning. For your safety, move to an
interior room on the lowest floor of a sturdy building. Stay away
from windows.

If on or near Claytor Lake, get away from the water and move indoors 
or inside a vehicle. Remember, lightning can strike out to 15 miles 
from the parent thunderstorm. If you can hear thunder, you are close 
enough to be struck by lightning. Move to safe shelter now!  Do not 
be caught on the water in a thunderstorm.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

&&

LAT...LON 3712 8089 3718 8079 3708 8056 3704 8055
      3705 8057 3704 8057 3699 8054 3697 8055
      3694 8060 3694 8063 3689 8069 3688 8074
      3703 8089 3712 8093
TIME...MOT...LOC 1711Z 341DEG 7KT 3708 8084 

HAIL...1.00IN
WIND...60MPH
 
$$

PM
2 follow-up statements
682 
WWUS51 KRNK 211731
SVSRNK

Severe Weather Statement
National Weather Service BLACKSBURG VA
131 PM EDT Sun Jun 21 2020

VAC155-211815-
/O.CON.KRNK.SV.W.0065.000000T0000Z-200621T1815Z/
Pulaski VA-
131 PM EDT Sun Jun 21 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM EDT
FOR PULASKI COUNTY...

At 130 PM EDT, a severe thunderstorm was located near Claytor Lake
State Park, or near Pulaski, moving southeast at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is possible. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Pulaski...
Dublin...
Allisonia...
Claytor Dam...
Claytor Lake State Park...
Draper...
and Graysontown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for LARGE HAIL AND DAMAGING WINDS, as well as
deadly cloud to ground lightning. For your safety, move to an
interior room on the lowest floor of a sturdy building. Stay away
from windows.

If on or near Claytor Lake, get away from the water and move indoors 
or inside a vehicle. remember, lightning can strike out to 15 miles 
from the parent thunderstorm. If you can hear thunder, you are close 
enough to be struck by lightning. Move to safe shelter now!  Do not 
be caught on the water in a thunderstorm.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

&&

LAT...LON 3712 8089 3718 8079 3708 8056 3704 8055
      3705 8057 3704 8057 3699 8054 3697 8055
      3694 8060 3694 8063 3689 8069 3688 8074
      3703 8089 3712 8093
TIME...MOT...LOC 1730Z 305DEG 20KT 3702 8069 

HAIL...1.00IN
WIND...60MPH
 
$$

PM
422 
WWUS51 KRNK 211756
SVSRNK

Severe Weather Statement
National Weather Service BLACKSBURG VA
156 PM EDT Sun Jun 21 2020

VAC155-211803-
/O.CAN.KRNK.SV.W.0065.000000T0000Z-200621T1815Z/
Pulaski VA-
156 PM EDT Sun Jun 21 2020

...THE SEVERE THUNDERSTORM WARNING FOR 
PULASKI COUNTY IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However gusty winds are
still possible with this thunderstorm as moves into southwestern 
Montgomery and into Floyd Counties.  

Additional thunderstorm activity is also developing across Bland and 
Wythe Counties, and may impact Pulaski County again between 2:30 and 
3:00 PM, so continue to monitor the weather closely this afternoon.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

LAT...LON 3712 8089 3718 8079 3708 8056 3704 8055
      3705 8057 3704 8057 3699 8054 3697 8055
      3694 8060 3694 8063 3689 8069 3688 8074
      3703 8089 3712 8093
TIME...MOT...LOC 1750Z 341DEG 7KT 3698 8067 

$$

PM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 11:00 AM EDT, 2 hours 13 minutes earlier.

Area forecast discussion, Jun 21, 11:00 AM EDT, 2 hours 13 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
1100 AM EDT Sun Jun 21 2020

.SYNOPSIS...
Summer pattern takes hold early this week with typical afternoon
and evening scattering of storms. A stronger front works in from
the northwest midweek with a better coverage of storms.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 1045 AM EDT Sunday...

Happy Fathers Day. In general anticipating fair weather for the
bulk of the afternoon. A look at both the RNK/GSO morning
soundings would imply minimal upper support for organized deep
convection. There is a ribbon of mid level moisture (evident in
the water vapor imagery and revealed by some morning ACCAS which
arcs NNW to SSE through WV and into far western VA. This ribbon
of mid level moisture and instability is forecast to drift east
across the forecast area this afternoon with convective
allowing models indicating potential for cloud build ups leading
to scattered showers/thundershowers. Best convergence for
convective initiation is forecast over the VA/WV highlands and
across the Grayson Highlands and into the NC High Country. As
such, have highlighted both of these regions for the highest
POPs this afternoon. The mean wind is from the northwest
(330deg/15kts) so anything that develops across the higher
terrain would tend to drift southeast with time and potentially
reaching the foothills of the Blue Ridge for the late afternoon
and the piedmont this evening.

Another area to watch is a MCV over west central KY. This
feature is forecast to move northeast into the OH Valley this
afternoon. Convective outflow from this feature may reach our
far western CWA late this evening (after 8PM). Attm, not
confident on how far east this convective activity will make it
once we loose the daytime heating, but will maintain at least a
low chance threat overnight for areas west of the Blue Ridge,
while the rest of the area sees activity diminish toward
midnight. Fog again may be an issue given high humidity values,
but likely favoring the river valleys.

Going with previous forecast for highs today with 80s across the
board, cooler in the higher mountains, warmer in the piedmont.

Expect muggy conditions Sunday night with lows in the 60s.

Forecast confidence is high for temperatures/winds and sky cover and
fair to good for storm coverage today/tonight.

&&

.SHORT TERM /MONDAY THROUGH WEDNESDAY NIGHT/...
As of 215 AM EDT Sunday...

A broad upper level trough will cross over the northern Plains on
Monday. Meanwhile, a shortwave trough should pass over West Virginia
as it spins around the broader trough. In addition, copious amounts
of heat and moisture will advect into the Mid Atlantic due to
increasing southwest flow at the surface and aloft. This combination
should spark scattered showers and thunderstorms in the afternoon
with the highest chance of convection existing in the northwest
North Carolina mountains. It will certainly feel like summer has
arrived, especially in the Piedmont where high temperatures could
reach 90 degrees and dewpoints may approach 70 degrees.

Confidence on convection increases by Tuesday and Wednesday as the
broad upper level trough traverses over the Great Lakes. It will
drag a cold front across the Ohio River Valley during this time.
More widespread coverage of showers and thunderstorms is expected
along and west of the Blue Ridge, and this activity will likely
spread eastward into the Piedmont. The approaching cold front could
become aligned parallel to the prevailing flow aloft, which would
cause the frontal boundary to slow down as it reaches the Mid
Atlantic. As a result, Tuesday through Wednesday night may bring the
potential for localized flooding and isolated severe weather.

&&

.LONG TERM /THURSDAY THROUGH SATURDAY/...
As of 345 PM EDT Saturday...

A cold front stalls over the deep south Thursday into Friday.
Some drier weather follows the front. By the end of the week,
the front returns as a warm front with moisture returning for
the weekend. This suggests a transition back to unsettled
weather with an opportunity for more showers and thunderstorms
to close out the month.

&&

.AVIATION /15Z SUNDAY THROUGH THURSDAY/...
As of 1100 AM EDT Sunday...

Isolated to Scattered showers and thunderstorms are expected
this afternoon, initially favoring the higher terrain early this
afternoon then drifting southeast into the foothills and
piedmont later this afternoon and evening. A more organized area
of deep convection will be found over the OH Valley as an MCV
moves northeast from west central Kentucky. The outflow from
this storm activity may reach our western forecast area tonight
which may impact KBLF/KLWB.

Due to the Isolated/Scattered nature of the showers/storms may
keep mention out of the TAFs, or just use VCTS for the mountain
terminals only. Will amend the TAFs if radar indicates
otherwise.

The airmass generated showers/storms are expected to fade after
00z/Monday although do expect activity associated with the MCV
Over the OH valley to persist.

In general, through 06z tonight, most areas to remain VFR
outside of the scattered deep convection. Formation of river
valley fog will bring some of the mountain valley terminals,
such as LWB/BCB back down to IFR/LIFR due to visibility
restrictions.

Forecast confidence = Good.

Extended Aviation Discussion...

Monday-Tuesday expect mainly afternoon/evening scattered
storms. A front approaches midweek with better coverage of
showers and thunderstorms. With humidity staying up and
clearing at night, fog/low cloud potential is high each late
night/early morning, especially where there was rain the
previous day.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...WP
NEAR TERM...PM/WP
SHORT TERM...PW
LONG TERM...PM
AVIATION...PM
Hazardous weather outlook, Jun 21, 3:35 AM EDT, 9 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
335 AM EDT Sun Jun 21 2020

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>044-507-508-220745-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-
Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-
Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
335 AM EDT Sun Jun 21 2020

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 21, 12:55 PM EDT, 18 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1255 PM EDT Sun Jun 21 2020

VAZ012-013-211730-
Pulaski-Wythe-
1255 PM EDT Sun Jun 21 2020

...STRONG THUNDERSTORMS WILL AFFECT PULASKI AND EASTERN WYTHE
COUNTIES...

At 1250 PM EDT, a cluster of strong thunderstorms were located just
north and west of Pulaski, moving southeast at 15 mph.

Winds in excess of 30 mph and pea size hail are possible with
these storms in addition to very heavy rain.

Locations impacted include...
Pulaski...
Dublin...
Max Meadows...
Allisonia...
Patterson...
Claytor Lake...
and Fort Chiswell.

Torrential rainfall from these storms may cause localized flooding.
Do not drive your vehicle through flooded roadways.

If you are on or near Claytor Lake, be prepared to get out of the
water and move to a place of safety, such as, inside a vehicle.
Remember, lightning can strike out to 10 miles from the parent
thunderstorm. If you can hear thunder, you are close enough to be
struck by lightning. Move to safe shelter now! Do not be caught on
the water in a thunderstorm.

Persons in Claytor Lake State Park should consider seeking sturdy
shelter until these storms pass.

LAT...LON 3705 8098 3707 8091 3711 8093 3712 8089
      3718 8080 3719 8076 3718 8073 3708 8058
      3694 8062 3691 8068 3684 8094 3705 8103
TIME...MOT...LOC 1650Z 341DEG 7KT 3713 8095

PM

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 11:23 PM EDTSpecial Weather StatementRNKCity of Martinsville22 min
Jun 21, 12:55 PM EDTSpecial Weather StatementRNKPulaski35 min
Jun 21, 1:40 PM EDTSpecial Weather StatementRNKFloyd35 min
Jun 21, 1:48 PM EDTSpecial Weather StatementRNKBland27 min
Jun 21, 2:50 PM EDTSpecial Weather StatementRNKPatrick25 min
Jun 21, 3:22 PM EDTSpecial Weather StatementRNKPatrick23 min
Jun 21, 3:29 PM EDTSpecial Weather StatementRNKBotetourt31 min
Jun 21, 3:45 PM EDTSpecial Weather StatementRNKPatrick30 min
Jun 21, 3:47 PM EDTSpecial Weather StatementRNKBath28 min
Jun 21, 3:49 PM EDTSpecial Weather StatementRNKCraig26 min
Jun 21, 3:54 PM EDTSpecial Weather StatementRNKBath36 min
Jun 21, 4:13 PM EDTAreal Flood AdvisoryRNKBath108 min
Jun 21, 4:22 PM EDTAreal Flood AdvisoryRNKCraig3 hr
Jun 21, 4:31 PM EDTSpecial Weather StatementRNKCity of Martinsville29 min
Jun 21, 5:23 PM EDTSpecial Weather StatementRNKBotetourt37 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.